- Letter to the Editor
- Open Access
Should activated charcoal be given after tramadol overdose?
© Khosrojerdi et al.; licensee BioMed Central Ltd. 2013
- Received: 30 May 2013
- Accepted: 3 June 2013
- Published: 6 June 2013
- Activate Charcoal
- Gastric Content
- Aspiration Pneumonia
- Glasgow Coma Scale Score
The efficacy of oral activated charcoal (AC) for the adsorption of drugs and poisons has been widely described in the literature . AC can prevent systemic absorption of drugs if administrated within 1–2 h of ingestion and possibly longer after ingestion of sustained-release preparations or drugs that delay gastric emptying, such as opioids or antimuscarinic drugs. Since routine use of AC is discouraged , it is important to consider the risks and benefits of AC on a drug-by-drug basis. This brings us to the question of whether AC should be administrated to patients with tramadol overdose?
Balancing the hazards of tramadol poisoning versus the potential risks of charcoal administration is important for answering this question. In general, AC is considered to be a benign type of management, but some risks are associated with its use. Many patients vomit while some aspirate gastric contents into the lungs, causing pneumonitis [2–4]. Significant predictive factors for aspiration pneumonitis after drug overdose include a Glasgow Coma Scale score of <15, emesis, seizure, and ingestion of tricyclic antidepressants . The mortality for patients with aspiration pneumonitis has been reported to be 8.5% compared with 0.4% for those without aspiration pneumonitis, with patients with aspiration pneumonia having a significantly longer hospitalization .
In recent years, tramadol poisoning has become one of the most common causes of admissions to emergency departments in Iran [5–11]. Important complications of tramadol poisoning include seizures as well as depression of the central nervous system (CNS) and respiratory system. It has been reported that 15% to 35% of hospital referred patients with tramadol poisoning experience seizures [5–7]. The lowest dose associated with seizures was 200 mg  in one study and 300 mg in another .
Seizures, CNS depression, and loss of protective airway reflexes are serious risk factors for pulmonary aspiration, and render the administration of AC very hazardous. Moreover, most seizures due to tramadol poisoning occur within the first 6 h of ingestion, with some studies reporting onset of seizures within the first 2 h . AC is expected to be the most effective agent for preventing the systemic absorption of drugs if given within 1–2 h of ingestion.
Seizure onset may occur early after tramadol ingestion, making pulmonary aspiration of gastric contents and AC more likely. We believe that this treatment should be avoided unless the patient is already intubated with an endotracheal tube. Moreover, the risk and benefit of administration of AC should be considered in these patients to avoid potential aspiration pneumonitis unless the patient is already intubated and the airways are secured.
The authors wish to convey their appreciation to Professor Kent Oslon for his constructive comments and his assistance editing the submitted manuscript.
- Chyka PA, Seger D, Krenzelok EP, Vale JA: American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. Position paper: single-dose activated charcoal. Clin Toxicol (Phila). 2005, 43 (2): 61-87.View ArticleGoogle Scholar
- Isbister GK, Downes F, Sibbritt D, Dawson AH, Whyte IM: Aspiration pneumonitis in an overdose population: frequency, predictors, and outcomes. Crit Care Med. 2004, 32 (1): 88-93. 10.1097/01.CCM.0000104207.42729.E4.View ArticlePubMedGoogle Scholar
- Menzies DG, Busuttil A, Prescott LF: Fatal pulmonary aspiration of oral activated charcoal. BMJ. 1988, 297 (6646): 459-460. 10.1136/bmj.297.6646.459.PubMed CentralView ArticlePubMedGoogle Scholar
- Olson KR: Activated charcoal for acute poisoning: one toxicologist’s journey. J Med Toxicol. 2010, 6 (2): 190-198. 10.1007/s13181-010-0046-1.PubMed CentralView ArticlePubMedGoogle Scholar
- Taghaddosinejad F, Mehrpour O, Afshari R, Seghatoleslami A, Abdollahi M, Dart RC: Factors related to seizure in tramadol poisoning and its blood concentration. J Med Toxicol. 2011, 7 (3): 183-188. 10.1007/s13181-011-0168-0.PubMed CentralView ArticlePubMedGoogle Scholar
- Goodarzi F, Mehrpour O, Eizadi-Mood N: A study to evaluate factors associated with seizure in tramadol poisoning in Iran. Indian J Forensic Med Toxicol. 2011, 5 (2): 66-69.Google Scholar
- Mehrpour O: Addiction and seizure ability of tramadol in high-risk patients. Indian J Anaesth. 2013, 57 (1): 86-87. 10.4103/0019-5049.108584.PubMed CentralView ArticlePubMedGoogle Scholar
- Farzaneh E, Mostafazadeh B, Mehrpour O: Seizurogenic effects of low-dose naloxone in tramadol overdose. Iranian J Pharmacol Ther. 2012, 11 (1): 6-9.Google Scholar
- Shadnia S, Soltaninejad K, Heydari K, Sasanian G, Abdollahi M: Tramadol intoxication: A review of 114 cases. Hum Exp Toxicol. 2008, 27 (3): 201-205. 10.1177/0960327108090270.View ArticlePubMedGoogle Scholar
- Tashakori A, Afshari R: Tramadol Overdose as a cause of Serotonin Syndrome: a case series. Clin Toxicol (Phila). 2010, 48 (4): 337-341. 10.3109/15563651003709427.View ArticleGoogle Scholar
- Afshari R, Ghoshkhaneh H: Tramadol overdose induced seizure, dramatic rise of CPK and acute renal failure; A case report. J Pak Med Assoc. 2009, 59 (3): 178-PubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.